Antibiotics are used to treat bacterial infections, and they do this by inhibiting or killing off bacteria in your body – including those in your gut. Unfortunately, this means that the medication can lead to some negative and uncomfortable side effects.
Your gut is made up of trillions of microbes, both good and bad bacteria. These microbes play a big part in maintaining a healthy digestive system. When you take a course of antibiotics, the good bacteria often get wiped out along with the infection-causing bacteria, leaving your gut in a state of imbalance.
A study released in mBio, a journal published by the American Society for Microbiology found that eating antibiotics for a week caused microbial imbalances and shifts for up to a year afterwards. Hence, if you’ve ever experienced stomach discomfort after taking a dose of antibiotics, you’re not alone.
But just what happens in your gut, and does the age-old belief that eating antibiotics can affect your weight hold any, well, weight? Dr Gwee Kok Ann, medical director and consultant gastroenterologist at Gleneagles Hospital explains more.
How antibiotics affect you
Antibiotics may cause gut side effects by suppressing the naturally-occurring good bacteria (probiotics) found in the colon. As a result, more toxin-producing bacteria are produced. They stimulate contractions of the stomach and the intestines or directly irritate the lining of the oesophagus, stomach or intestine.
The penicillin class of antibiotics, which includes ampicillin, amoxicillin and amoxicillin-clavulanic acid can cause diarrhoea. Most of the time, this is temporary and mild. But some patients may develop a more serious condition known as pseudomembranous colitis. This is a condition where swelling or inﬂammation in the large intestines occurs due to an overgrowth of clostridium difficile bacteria present in the gut. Other antibiotics such as piperacillin-tazobactam, clindamycin and moxiﬂ oxacin may also have similar side effects.
The macrolide class of antibiotics, which includes erythromycin and clarithromycin may also cause abdominal pain and diarrhoea because they stimulate contractions of the stomach and intestine. Metronidazole is another antibiotic that has a high tendency to cause nausea and vomiting.
Other than tummy discomfort, there is even some research now that suggests that the composition of gut bacteria can inﬂuence body metablism and cause weight gain. But the ﬁndings are still inconclusive.
Reduce the side effects
● USE IT ONLY WHEN NECESSARY
Resist asking for antibiotics for common coughs, colds and ﬂu-type infections – antibiotics are no use against viruses.
● TAKE IT WITH FOOD
On the ﬂip side, if you have to treat a condition with antibiotics, know that most side effects are harmless and temporary. It sometimes helps to take them with food to prevent any tummy discomfort. Some doctors may also recommend that you take a course of probiotics along with antibiotics.
● LOAD UP ON PROBIOTICS
Some doctors may send you along with a course of probiotics to give you a dose of good bacteria. You can also include probiotic- rich food in your diet to restre the natural makeup of gut bacteria. These may include yoghurt or fermented milk drinks.
● AVOID CALCIUM
Calcium has a tendency to bind chemicals that it comes into contact with, so foods containing calcium such as dairy products and soy milk may interfere with the absorption of antibiotics if taken together.
● CUT DOWN ON CITRUS
Some citrus fruits including grapefruits, limes, and pomelos contain a class of chemicals called furanocoumarins that inhibit an enzyme involved in processing many drugs including the antibiotic erythromycin. As a result, erythromycin could reach a level in the blood that may aff ect heart rhythm in a dangerous way.
Text: Awn Chen / Photos: 123RF.com